Review article: herbal and dietary supplement hepatotoxicity

@article{Bunchorntavakul2013ReviewAH,
  title={Review article: herbal and dietary supplement hepatotoxicity},
  author={Chalermrat Bunchorntavakul and K. Ramakanth Reddy},
  journal={Alimentary Pharmacology \& Therapeutics},
  year={2013},
  volume={37}
}
Herbal and dietary supplements are commonly used throughout the World. There is a tendency for underreporting their ingestion by patients and the magnitude of their use is underrecognised by Physicians. Herbal hepatotoxicity is not uncommonly encountered, but the precise incidence and manifestations have not been well characterised. 
Review article: herbal hepatotoxicity – an update on traditional Chinese medicine preparations
TLDR
Although evidence for their therapeutic efficacy is limited, herbal traditional Chinese medicine preparations increasingly gain popularity, and adverse effects by herbal TCM including liver toxicity were rarely reported.
Herbal Medicine in Mexico: A Cause of Hepatotoxicity. A Critical Review
TLDR
The history of traditional herbal medicine in Mexico is outlined, the mechanisms and adverse effects of commonly used herbal plants are critically summarized, and the regulatory issues regarding the legal use of these products are examined.
Hepatobiliary and pancreatic: Comparison between Chinese herbal medicine and Western medicine‐induced liver injury of 1985 patients
Chinese herbal medicine (CHM), as well as Western medicine (WM), is an important cause of drug‐induced liver injury (DILI). However, the differences between CHM and WM as agents implicated in liver
Not All Herbals are Benign: A Case of Hydroxycut-induced Acute Liver Injury
TLDR
A case of acute liver injury associated with Hydroxycut is presented, with the prominent pattern of liver injury is severe hepatocellular injury with the striking elevation of the aminotransferase levels and minimal abnormalities in alkaline phosphatase levels.
Herbal products and the liver: a review of adverse effects and mechanisms.
TLDR
Current highly effective antiviral drugs make efforts to treat hepatitis C with herbal products redundant, and herbal products are no safer than conventional drugs and have caused liver injury severe enough to require transplantation or cause death.
Herbal hepatotoxicity: current status, examples, and challenges
TLDR
This review reflects on selected herbal medicines that are associated with hepatotoxic effects including a description of the phytochemicals that have been linked to liver injury where available.
Dietary Supplements, Isotretinoin, and Liver Toxicity in Adolescents: A Retrospective Case Series
TLDR
Most of patients’ elevations in aspartate aminotransferase and/or alanine aminotsferase were likely caused by supplementation with protein, creatine, or herbal extracts, rather than prescribed isotretinoin or tetracycline antibiotics for acne, suggesting dietary supplementation may cause liver function abnormalities.
Hepatotoxic botanicals - an evidence-based systematic review.
  • Reem J Abdualmjid, C. Sergi
  • Medicine, Biology
    Journal of pharmacy & pharmaceutical sciences : a publication of the Canadian Society for Pharmaceutical Sciences, Societe canadienne des sciences pharmaceutiques
  • 2013
TLDR
The hepatotoxicity of herbs was extensively acknowledged and the adverse effects of herbal products must be fully reported as well as extensive education of healthcare providers must be provided in order to reduce danger of alternative medicines.
Toxic Effects as a Result of Herbal Medicine Intake
TLDR
This chapter makes an attempt to discuss the possible reasons for toxic effects, types of toxicities, some reported cases of Toxicities involving the use of herbal medicine alone, and some herb-drug interactions.
...
...

References

SHOWING 1-10 OF 185 REFERENCES
A case of valerian-associated hepatotoxicity.
TLDR
This work presents a rare case of hepatotoxicity due to the use of valerian, a common herbal medication that has been used for millennia for the treatment of insomnia and anxiety.
Continuous reporting of new cases in Spain supports the relationship between Herbalife® products and liver injury
TLDR
The identification of earlier cases in which the culprit agent could not be established raised the hypothesis of a possible contamination of some specific batches of Herbalife products.
Autoimmune hepatitis triggered by administration of an herbal medicine.
TLDR
The case of a patient with autoimmune hepatitis that became clinically apparent after administration of Dai-saiko-to (Da-Chai-Hu-Tang), an herbal medicine that is used as a standard medicine in Japan.
Hydroxycut hepatotoxicity: a case series and review of liver toxicity from herbal weight loss supplements.
TLDR
An increased effort to screen for and educate patients and physicians about supplement-associated hepatotoxicity is warranted.
Herbal products for liver diseases: A therapeutic challenge for the new millennium
TLDR
Herbal extracts derived from licorice root, Phyllanthus amarus, milk thistle, Picrorhiza kurroa, and sho-saiko-to can serve as primary compounds for the development of specific hepatotropic drugs.
Revisiting acute liver injury associated with herbalife products.
TLDR
The article does not objectively support a causal relationship between the reported cases of liver injury and Herbalife products or ingredients.
Ma huang associated acute liver failure requiring liver transplantation.
TLDR
A case of fulminant hepatic failure requiring liver transplantation associated with the use of Ma huang, a traditional Chinese remedy containing ephedrine-type alkaloids is reported.
Hepatitis after the use of germander, a herbal remedy.
  • L. Laliberté, J. Villeneuve
  • Medicine
    CMAJ : Canadian Medical Association journal = journal de l'Association medicale canadienne
  • 1996
TLDR
In both patients, hepatitis characterized by asthenia, jaundice and a marked increase in serum amino-transferase levels occurred after 5 to 6 months of germander use, and the overall outcome was favourable.
Chaparral ingestion. The broadening spectrum of liver injury caused by herbal medications.
TLDR
The case of a 60-year-old woman who took chaparral for 10 months and developed severe hepatitis for which no other cause could be found suggests that Chaparral can cause serious liver injury and fulminant hepatic failure.
Severe hepatotoxicity associated with use of a dietary supplement containing usnic acid.
TLDR
Usnic acid hepatotoxicity should be considered as a possible etiologic factor in patients presenting with fulminant hepatic failure, especially if they have been taking dietary supplements for weight reduction.
...
...